Pennsylvania, 2004

Ice Storm in Pennsylvania, February 6, 2004

February 6, 2004 · NWS CTP · 30 events in 30 counties and zones

30 ice storm, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 30 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Feb 5, 8:47 PM EST, 8 hours 13 minutes earlier.

Area forecast discussion, Feb 5, 8:47 PM EST, 8 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
847 PM EST THU FEB 5 2004

.UPDATE...

YET ANOTHER WINTER STORM NOW BEARING DOWN ON CENTRAL PENNSYLVANIA.
SNOW SPREAD INTO SOUTHWEST PA THIS AFTERNOON AND QUICKLY CHANGED TO
SLEET AND FREEZING RAIN WEST OF THE ALLEGHENIES WHERE SURFACE
TEMPERATURES CURRENTLY SIT IN THE LOWER 30S AT PLACES LIKE KLBE AND
KPIT WITH SURFACE WINDS FROM THE SOUTH SOUTHEAST. EAST OF THE
MOUNTAINS SURFACE TEMPERATURES ARE IN THE LOWER TO MIDDLE 20S WITH
DEWPOINTS HOVERING AROUND 20 AND LOW LEVEL FLOW FROM THE EAST...AND
LIGHT TO MODERATE SNOW BREAKING OUT.  ALREADY A COATING TO AN INCH
OF SNOW HAS FALLEN FROM STATE COLLEGE SOUTHWARD TO THE MARYLAND
BORDER. BEDFORD AND JOHNSTOWN HAVE ALREADY STARTED MIXING WITH SLEET
AND FREEZING RAIN...BUT AREAS FURTHER SOUTH AND EAST LIKE KMRB AND
KHGR ARE STILL ALL SNOW.  ACCORDING TO RUC/ETA MODEL SOUNDINGS...IT
APPEARS THAT MUCH OF THE CENTRAL MOUNTAINS WILL SEE A AT LEAST A 5-8
HOUR PERIOD OF MODERATE TO OCCASIONALLY HEAVY SNOW OVERNIGHT.
CURRENT FORECAST ACCUMULATIONS STILL LOOK GOOD...CONSIDERING
ACCUMULATION EFFICIENCY WILL BE HINDERED BY COMPACTED SNOW
SETTLEMENT DUE TO RIMED SNOWFLAKES - A FUNCTION OF THE MAX OMEGA
BELOW THE MAX DENDRITIC SNOW GROWTH ZONE THIS EVENING.  W.E. OF .4
TO .5 GENERALLY EXPECTED TO YIELD 2 TO 4 INCHES BEFORE THE
CHANGEOVER OCCURS.

DO NOT SEE TOO MUCH TO IMPROVE UPON IN THE GOING FORECAST AT THE
PRESENT TIME. WILL LET CURRENT PRODUCT SUITE AND GRIDS RIDE AND
MONITOR SMALLER SCALE CONDITIONS FOR THE REMAINDER OF THE EVENING.
UPDATED WSW STATEMENT ON THE WAY BY 930 PM.

DEVOIR

.PREVIOUS DISCUSSION...

...WINTER STORM WITH SIGNIFICANT ICE ACCUMULATIONS TO AFFECT THE
ENTIRE AREA TONIGHT AND FRIDAY...

TONIGHT THROUGH SATURDAY NIGHT...MID LEVEL MOISTURE ALREADY OVER
PA...WITH VIRGA VISIBLE OUTSIDE THE NWS OFFICE. LOW LEVELS WILL TAKE
A BIT LONGER TO SATURATE...AS CLOSEST WIDESPREAD AREA OF PRECIP
REACHING THE GROUND IS OVER CENTRAL WVA AND SOUTHERN OH. STRONG LIFT
AIDED BY WARM AIR ADVECTION...50-60KT SOUTHERLY 850MB JET MOVING
OVERHEAD...AND MID LEVEL FRONTOGENESIS WILL ALLOW FOR PRECIP TO
START ACROSS THE LAURELS DURING THE EARLY EVENING...AND PROGRESS
NORTHEASTWARD. AFTER INVESTIGATING ETA BUFR SOUNDINGS AND COORD WITH
HPC...THE THINKING IS THAT THE MAIN IMPACT FROM THIS EVENT WILL BE
ICE ACCRETION DUE TO FZRA. HOWEVER...AT THE ONSET OF PRECIP THERE
WILL BE A HEAVIER BURST OF SNOW THAT WILL ACCUMULATE
RAPIDLY...BEFORE CHANGING OVER TO SLEET/FZRA FROM SOUTH TO NORTH. A
LONGER PERIOD OF SNOW AND SLEET IS EXPECTED ACROSS THE NORTH.
ETA/GFS SOLUTIONS HAVE DIVERGED A BIT...BUT OVERALL RESULT WILL BE
SIGNIFICANT ICING OF AT LEAST .25 TO .50 IN MOST AREAS. A GOOD DEAL
OF SLEET WILL LIKELY FALL FOR A TIME AS WELL. THEREFORE...WINTER
STORM WARNINGS HAVE BEEN POSTED FOR THE ENTIRE CWA. WARMER AIR WILL
GRADUALLY SCOUR OUT THE RELATIVELY COLD SURFACE AIRMASS FROM SOUTH
TO NORTH FRIDAY MORNING...CAUSING FZRA TO CHANGE OVER TO PLAIN RAIN
ACROSS THE LOWER SUSQ FIRST...AND GRADUALLY WORKING NORTH DURING THE
AFTERNOON.

THE NEXT PROBLEM WILL BE THE POTENTIAL FOR FLOODING...ESPECIALLY
ACROSS THE LOWER SUSQ...WHERE ANOTHER 1 TO 1.5 INCHES OF PLAIN RAIN
COULD FALL BY FRI EVENING. AS A RESULT...FLOOD WATCHES WILL CONTINUE.

AS THE PRIMARY SFC LOW MOVES UP INTO SOUTHERN ONTARIO...A SECONDARY
WAVE IS FORECAST TO DEVELOP NEAR THE COAST. GFS MORE PROGRESSIVE
THAN ETA WITH PRECIP ASSOC WITH SECONDARY WAVE...BUT SOME RAIN WILL
LIKELY LINGER INTO FRIDAY EVENING IN THE FAR SE. ON SATURDAY...UPPER
LEVEL TROUGH SETTLES IN ACROSS THE AREA WITH SCATTERED SNOW SHOWERS
WEST. TEMPS WILL COOL BACK DOWN AND WINDS WILL PICK UP BEHIND
DEPARTING SFC LOW OFF THE NE COAST.

VILLANI

SUNDAY THROUGH THURSDAY...BULK OF EFFORT TODAY OBVIOUSLY GOING INTO
THE FIRST FEW PERIODS OF FCST...SO WL NOT CHANGE MUCH IN OUR
EXTENDED GRIDS...WITH GOOD CONTINUITY FROM PREV FORECAST AND WITH
NEIGHBORS.

GENERALLY NW FLOW SUN/MON...WITH NEXT CHC SIG PRECIP FOR THE ENTIRE
AREA NOT UNTIL TUE OR WED. NOT VERY GOOD CONSENSUS BTWN MREF MEMBERS
ON SFC FEATURES...BUT THERE IS AGREEMENT THAT THE UPR TROF TO OUR
WEST EARLY THIS WEEK IS USUALLY A STRONG SIGNAL FOR PRECIP. TEMPS AT
OR BELOW NORMS FOR THIS TIME OF YEAR...SO PRECIP TYPE MAY BE MIXED.
NEW DY7 (THURS) LOOKS LIKE A COLD AND BLUSTERY TIME WITH SCT SHSN
FOR THE N/W.

DANGELO

&&

.PRELIMINARY POINT TEMPS/POPS...
HARRISBURG     24  35  32  41 / 100 100  70  30
WILLIAMSPORT   21  34  29  37 / 100 100  50  30
BRADFORD       20  35  23  26 / 100 100  40  40
JOHNSTOWN      24  38  27  29 / 100 100  40  30
ALTOONA        24  35  28  34 / 100 100  50  30
STATE COLLEGE  23  34  29  35 / 100 100  50  30
SELINSGROVE    21  34  29  38 / 100 100  60  30
LANCASTER      25  37  33  41 / 100 100  70  30
YORK           25  36  32  41 / 100 100  70  30
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...WINTER STORM WARNING FOR ENTIRE AREA THIS EVENING THROUGH
FRIDAY AFTERNOON.
&&
Hazardous weather outlook, Feb 5, 2:26 PM EST, 14 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
226 PM EST THU FEB 5 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-052119-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
226 PM EST THU FEB 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

A STORM SYSTEM MOVING NORTH AND EAST FROM THE TENNESSEE VALLEY THIS
EVENING WILL SPREAD A SWATH OF PRECIPITATION ACROSS CENTRAL
PENNSYLVANIA...BEGINNING THIS EVENING. THE PRECIPITATION
SHOULD BEGIN AS A MIX OF SNOW AND SLEET...AND THEN CHANGE TO FREEZING
RAIN OVERNIGHT.

SNOWFALL AND SLEET ACCUMULATIONS OF 2 TO 5 INCHES WILL BE COMMON FOR
AREAS ALONG AND NORTH OF INTERSTATE 80...WITH LESSER SNOW AND SLEET
ACCUMULATIONS TO THE SOUTH...AS FREEZING RAIN AND RAIN WILL BE THE
PREDOMINANT PRECIPITATION TYPES OVERNIGHT.

SIGNIFICANT...HEAVY...ACCUMULATIONS OF ICE ARE POSSIBLE OVER ALL OF
CENTRAL PENNSYLVANIA BY SUNRISE FRIDAY MORNING. THE ICE WILL BE UP TO
A HALF OF AN INCH THICK IN MANY AREAS.

SEE THE LATEST PHLWSWCTP (WWUS41 KCTP) FOR FURTHER DETAILS ON THIS
DANGEROUS WINTER STORM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY:

THE PRECIPITATION SHOULD CHANGE TO PLAIN RAIN BY FRIDAY AFTERNOON
ACROSS MOST OF CENTRAL PENNSYLVANIA. AREAS OF HEAVY RAIN...COMBINED
WITH SNOW MELT AND EXISTING ICE ON AREA RIVERS MAY LEAD TO SOME
FLOODING ACROSS SOUTHERN PENNSYLVANIA FRIDAY AFTERNOON AND EVENING.

DANGELO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

30 ice storm. Local standard time, as filed.

Ice Storm, Warren

When
February 6, 5:00 AM EST to 3:00 PM EST
Where
Warren forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.815, -79.274 (the zone’s center; the record gives no point)

A low pressure system developed along the western Gulf Coast on Thursday, February 5th, and then moved north northeastward into the lower Great Lakes by Friday morning, February 6th. As the low tracked toward the lower Great Lakes, a large area of precipitation moved across central Pennsylvania from late Thursday night into Friday. With cold low level air initially in place, the precipitation began as a mixture of snow, sleet and freezing rain, and then changed to all freezing rain by early Friday morning. The precipitation then changed to plain rain during the mid morning hours of Friday. Ice accretion of one quarter to one half inch was common across central Pennsylvania by early Friday morning, in addition to several inches of snow and sleet accumulation. The ice accretion, combined with gusty winds, resulted in some fallen tree limbs, as well as hazardous travel conditions during the Friday morning commute. Many schools and businesses were either closed, or had delayed openings as a result of treacherous conditions during the morning hours.

Ice Storm, Adams

When
February 6, 5:00 AM EST to 3:00 PM EST
Where
Adams forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
39.872, -77.218 (the zone’s center; the record gives no point)

Ice Storm, Bedford

When
February 6, 5:00 AM EST to 3:00 PM EST
Where
Bedford forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.007, -78.490 (the zone’s center; the record gives no point)

Ice Storm, Blair

When
February 6, 5:00 AM EST to 3:00 PM EST
Where
Blair forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.481, -78.349 (the zone’s center; the record gives no point)

Ice Storm, Cambria

When
February 6, 5:00 AM EST to 3:00 PM EST
Where
Cambria forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.495, -78.714 (the zone’s center; the record gives no point)

Ice Storm, Cameron

When
February 6, 5:00 AM EST to 3:00 PM EST
Where
Cameron forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.437, -78.204 (the zone’s center; the record gives no point)

Ice Storm, Clearfield

When
February 6, 5:00 AM EST to 3:00 PM EST
Where
Clearfield forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.000, -78.474 (the zone’s center; the record gives no point)

Ice Storm, Columbia

When
February 6, 5:00 AM EST to 3:00 PM EST
Where
Columbia forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.049, -76.405 (the zone’s center; the record gives no point)

Ice Storm, Cumberland

When
February 6, 5:00 AM EST to 3:00 PM EST
Where
Cumberland forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.164, -77.266 (the zone’s center; the record gives no point)

Ice Storm, Dauphin

When
February 6, 5:00 AM EST to 3:00 PM EST
Where
Dauphin forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.415, -76.779 (the zone’s center; the record gives no point)

Ice Storm, Elk

When
February 6, 5:00 AM EST to 3:00 PM EST
Where
Elk forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.425, -78.649 (the zone’s center; the record gives no point)

Ice Storm, Franklin

When
February 6, 5:00 AM EST to 3:00 PM EST
Where
Franklin forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
39.927, -77.721 (the zone’s center; the record gives no point)

Ice Storm, Fulton

When
February 6, 5:00 AM EST to 3:00 PM EST
Where
Fulton forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
39.925, -78.113 (the zone’s center; the record gives no point)

Ice Storm, Huntingdon

When
February 6, 5:00 AM EST to 3:00 PM EST
Where
Huntingdon forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.417, -77.981 (the zone’s center; the record gives no point)

Ice Storm, Juniata

When
February 6, 5:00 AM EST to 3:00 PM EST
Where
Juniata forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.531, -77.402 (the zone’s center; the record gives no point)

Ice Storm, Lancaster

When
February 6, 5:00 AM EST to 3:00 PM EST
Where
Lancaster forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.042, -76.248 (the zone’s center; the record gives no point)

Ice Storm, Lebanon

When
February 6, 5:00 AM EST to 3:00 PM EST
Where
Lebanon forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.367, -76.458 (the zone’s center; the record gives no point)

Ice Storm, McKean

When
February 6, 5:00 AM EST to 3:00 PM EST
Where
McKean forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.808, -78.569 (the zone’s center; the record gives no point)

Ice Storm, Mifflin

When
February 6, 5:00 AM EST to 3:00 PM EST
Where
Mifflin forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.610, -77.617 (the zone’s center; the record gives no point)

Ice Storm, Montour

When
February 6, 5:00 AM EST to 3:00 PM EST
Where
Montour forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.028, -76.659 (the zone’s center; the record gives no point)

Ice Storm, Northern Centre

When
February 6, 5:00 AM EST to 3:00 PM EST
Where
Northern Centre forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.919, -77.820 (the zone’s center; the record gives no point)

Ice Storm, Northumberland

When
February 6, 5:00 AM EST to 3:00 PM EST
Where
Northumberland forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.852, -76.709 (the zone’s center; the record gives no point)

Ice Storm, Perry

When
February 6, 5:00 AM EST to 3:00 PM EST
Where
Perry forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.398, -77.262 (the zone’s center; the record gives no point)

Ice Storm, Schuylkill

When
February 6, 5:00 AM EST to 3:00 PM EST
Where
Schuylkill forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.706, -76.216 (the zone’s center; the record gives no point)

Ice Storm, Snyder

When
February 6, 5:00 AM EST to 3:00 PM EST
Where
Snyder forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.770, -77.070 (the zone’s center; the record gives no point)

Ice Storm, Somerset

When
February 6, 5:00 AM EST to 3:00 PM EST
Where
Somerset forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
39.972, -79.028 (the zone’s center; the record gives no point)

Ice Storm, Southern Centre

When
February 6, 5:00 AM EST to 3:00 PM EST
Where
Southern Centre forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.919, -77.820 (the zone’s center; the record gives no point)

Ice Storm, Sullivan

When
February 6, 5:00 AM EST to 3:00 PM EST
Where
Sullivan forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.446, -76.512 (the zone’s center; the record gives no point)

Ice Storm, Union

When
February 6, 5:00 AM EST to 3:00 PM EST
Where
Union forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.963, -77.062 (the zone’s center; the record gives no point)

Ice Storm, York

When
February 6, 5:00 AM EST to 3:00 PM EST
Where
York forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
39.920, -76.726 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5384920, 5385658, 5385659, 5385660, 5385661, 5385662, 5385663, 5385664, 5385665, 5385666, 5385667, 5385668, 5385669, 5385670, 5385671, 5385672, 5385673, 5385674, 5385675, 5385676, 5385677, 5385678, 5385679, 5385680, 5385681, 5385682, 5385683, 5385684, 5385685, 5385686.